Virginia, 2001

Damaging Wind in Virginia, June 4, 2001

June 4, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:37 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 2:37 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU
AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT...

MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS
CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING
OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO
KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI.

THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY
(MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT
THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH
ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT
(THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS
PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME
SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO
TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE
AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH
OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS.

TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO
THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING
MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING
THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL
OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A
LIKELY POP.

TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY
UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS.

WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH
SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE
LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO
VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION
LIKELY POP/S.

LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY
NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE
REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES
SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY.

FCSTID = 4
CHA   68  84  67  81 /  40  60  50  70
TYS   66  83  66  81 /  50  60  50  70
TRI   64  81  65  80 /  70  60  50  70
OQT   66  83  66  81 /  50  60  50  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

In the hours before

Special weather statement, Jun 4, 12:29 PM EST, 5 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-042100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT MON JUN 4 2001

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE PLATEAU...
EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA LATE THIS AFTERNOON AND EVENING...

A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS
AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR
LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG
AND SOUTH OF THE FRONT.  A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING
OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT
LATER TODAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED
ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING.

GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY.  THE
MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH.
ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY...
TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY
PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jun 4, 1:00 PM EST, 5 hours 10 minutes before
TNZ012>014-035>038-067>074-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 362 IN EFFECT UNTIL 800 PM
EDT(700 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...KNOX...ROANE...BLOUNT...MORGAN...
LOUDON...UNION...SCOTT...CLAIBORNE...ANDERSON...GRAINGER...SEVIER...
CAMPBELL AND JEFFERSON. THE WATCH IS IN EFFECT UNTIL 800 PM EDT(700
PM CDT).

A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS
AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR
LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG
AND SOUTH OF THE FRONT.  A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING
OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT
LATER TODAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED
ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING.

GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY.  THE
MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH.
ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY...
TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY
PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.
Special weather statement, Jun 4, 4:37 PM EST, 1 hour 33 minutes before
TNZ015>018-039>047-VAZ001-002-005-006-008-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 363 IN EFFECT UNTIL MIDNIGHT
EDT(1100 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON...
LEE...CARTER...UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...
JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE
WATCH IS IN EFFECT UNTIL MIDNIGHT EDT.

A LINE OF STRONG TO SEVERE STORMS ACROSS SOUTHEAST KENTUCKY WAS
MOVING EAST AT 40 MPH. THIS LINE SHOULD TURN SOUTHEAST ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THIS LINE SHOULD ENTER
VIRGINIA AND TENNESSEE BETWEEN 7 AND 8 PM EDT. THEN IT WILL RACE
ACROSS THE TRI CITIES REGION BY 9 PM. THIS LINE HAS HAD A HISTORY
OF PRODUCING WINDS IN EXCESS OF 60 MPH CAUSING WIND DAMAGE SUCH AS
DOWNED TREES...HAIL UP TO AN INCH IN DIAMETER AND FREQUENT
LIGHTENING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

RBP

The radar

The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 4, 6:10 PM EST
Where
Lee County, Dryden
Crop damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.767, -82.933

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251969.